Alert archive / Texas / Tornado Warnings in 2004
Tornado Warning 34, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this tornado warning at May 31, 2004, 11:28 PM CDT for Walker County, Texas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 31, 2004, 11:28 PM CDT (04:28 UTC)
- Expired
- Jun 1, 2004, 12:15 AM CDT
- In force
- 47 min
- Issued by
- NWS Houston/Galveston, TX
- Area
- Counties, with a storm outline in the text
County Walker County, TX
The radar
The Houston radar (KHGX), 151 km from the middle of the area, began a volume at 04:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 31, 9:45 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 00:00Z, 4.5 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3364 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 794 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
280
WFUS54 KHGX 010428
TORHOU
TXC471-010515-
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1129 PM CDT MON MAY 31 2004
THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A
* TORNADO WARNING FOR...
WALKER COUNTY IN SOUTHEAST TEXAS
* UNTIL 1215 AM CDT
* AT 1119 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO BETWEEN CRABBS
PRAIRIE AND HUNTSVILLE...OR 6 MILES NORTHWEST OF HUNTSVILLE...MOVING
SOUTHEAST AT 10 TO 15 MPH.
A SPOTTER AT HUNTSVILLE AIRPORT REPORTED WIND GUSTS BETWEEN 59 AND
66 MPH FROM 1117 TO 1120 PM.
ADDITIONAL SEVERE THUNDERSTORMS WERE LOCATED FROM HUNTSVILLE TO LAKE
LIVINGSTON.
* LOCATIONS IN THE PATH OF THE TORNADO INCLUDE CRABBS PRAIRIE AND HUNTSVILLE.
PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY. THEY WILL RELAY YOUR REPORT TO THE
NATIONAL WEATHER SERVICE.
LAT...LON 3089 9568 3076 9583 3056 9559 3055 9538
3072 9537 3093 9546
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this tornado warning went out at May 31, 9:55 PM CDT, 1 hour 33 minutes earlier.
Area forecast discussion, May 31, 9:55 PM CDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 955 PM CDT MON MAY 31 2004 .DISCUSSION... JUST GOT OFF THE PHONE WITH SPC. THOUGH WE STILL EXPECT A GRADUAL WEAKENING TREND WITH THE LOSS OF HEATING, WE STILL NEED TO HAVE A BOX OUT TO COVER WHAT REMAINS SINCE THE CURRENT ONE IS ABOUT TO EXPIRE. GONNA ISSUE A NEW SEVERE BOX GENERALLY ALONG & NORTH OF A COLLEGE STATION-CONROE-LIBERTY LINE UNTIL 2 AM. HAIL/WIND STILL MAIN THREAT BUT CANT RULE OUT A FEW SPINNERS. 47/31/36 && .HGX WATCHES/WARNINGS/ADVISORIES... TOR WATCH GENRALLY NORTH OF A LINE FROM BRENHAM-CONROE-CLEVELAND SCA 20-60 NM GULF. SCEC 0-20 NM GULF. && .PRELIMINARY POINT TEMPS/POPS... COLLEGE STATION (CLL) 76 95 74 92 74 / 70 20 20 20 25 HOUSTON (IAH) 77 93 76 92 76 / 50 20 20 20 20 GALVESTON (GLS) 79 85 79 85 78 / 30 20 20 20 20 &&
Hazardous weather outlook, May 31, 4:00 PM CDT, 7 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 400 PM CDT MON MAY 31 2004 TXZ163-164-176>179-195>200-210>214-226-227-235>238-010500- AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-GALVESTON- GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-MONTGOMERY- POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-WHARTON- 400 PM CDT MON MAY 31 2004 .DAY ONE...TONIGHT. A WEAK COOL FRONT OVER NORTH TEXAS AND AN OUTFLOW BOUNDARY OVER NORTHEAST TEXAS WILL SAG SOUTH THIS EVENING. THESE BOUNDARIES COUPLED WITH INTENSE DAYTIME HEATING WILL BECOME THE FOCUS FOR THUNDERSTORMS THIS EVENING. THE PRIMARY SEVERE WEATHER HAZARD WILL BE DAMAGING STRAIGHT LINE WINDS AND LARGE HAIL. JUST LIKE THE LAST SEVERAL DAYS...A STRONG THERMAL INVERSION OR CAP...IS SUPPRESSING THUNDERSTORM DEVELOPMENT. THE CAP IS WEAKEST NORTH OF A BRYAN TO LIVINGSTON LINE...SO THE GREATEST THREAT FOR HAZARDOUS WEATHER WILL BE OVER THE NORTHERN HALF OF SOUTHEAST TEXAS. THE THUNDERSTORMS WILL DISSIPATE A COUPLE OF HOURS AFTER SUNSET. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THE UPCOMING WEEK WILL BECOME INCREASINGLY ACTIVE AS UPPER LEVEL WINDS BECOME NORTHWEST. A SERIES OF MESO-SCALE CONVECTIVE COMPLEXES WILL RACE SOUTHEAST DURING THE LATE NIGHT AND EARLY MORNING HOURS. THE TIMING AND AREAL EXTENT OF THESE SYSTEMS ARE DIFFICULT TO FORECAST. THE FIRST OF THESE SYSTEMS WILL APPROACH EAST TEXAS LATE WEDNESDAY NIGHT WITH A SECOND SYSTEM LATE THURSDAY NIGHT. OTHERWISE...NO SEVERE WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS EVENING.
In the hours before
Local storm report, May 31, 8:04 PM CDT, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
804 PM CDT MON MAY 31 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL GRAPELAND 31.49N 95.48W
05/31/2004 0.75 INCH HOUSTON TX BROADCAST MEDIA
0505 PM TORNADO 6 WNW KENNARD 31.39N 95.28W
05/31/2004 HOUSTON TX LAW ENFORCEMENT
NO DAMAGE REPORTED.
0530 PM HAIL 1 N KENNARD 31.37N 95.18W
05/31/2004 1.75 INCH HOUSTON TX LAW ENFORCEMENT
HAIL AT FM 1733 HWY 7.
0645 PM HAIL GROVETON 31.06N 95.13W
05/31/2004 1.00 INCH TRINITY TX LAW ENFORCEMENT
DURATION OF ABOUT 20 MINUTES. HAIL COVERING THE GROUND.
0750 PM HAIL ALABAMA-COUSHATTA RESER 30.72N 94.71W
05/31/2004 0.75 INCH POLK TX LAW ENFORCEMENT
&&
47Special weather statement, May 31, 10:00 PM CDT, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 1000 PM CDT MON MAY 31 2004 TXZ163-164-176>179-195-196-198>200-010700- BRAZOS-BURLESON-GRIMES-HOUSTON-LIBERTY-MADISON-MONTGOMERY-POLK- SAN JACINTO-TRINITY-WALKER- 1000 PM CDT MON MAY 31 2004 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 2 AM... THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR PORTIONS OF SOUTHEAST TEXAS. THE WATCH AREA IS GENERALLY ALONG AND NORTH OF LINE FROM CALDWELL TO CONROE TO LIBERTY. COUNTIES INCLUDED ARE BRAZOS...BURLESON...GRIMES...HOUSTON... LIBERTY...MADISON...MONTGOMERY...POLK...SAN JACINTO...TRINITY... AND WALKER. THUNDERSTORMS THAT DEVELOPED IN NORTH TEXAS THIS AFTERNOON ARE CURRENTLY MOVING INTO SOUTHEAST TEXAS. THESE STORMS ARE CAPABLE OF PRODUCING STRONG DAMAGING WINDS...LARGE HAIL...AND ISOLATED TORNADOS.
The office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 7:48 PM CDT | Severe Thunderstorm Warning | HGX | Polk | 42 min |
| May 31, 9:32 PM CDT | Severe Thunderstorm Warning | HGX | Madison | 58 min |
| May 31, 10:26 PM CDT | Severe Thunderstorm Warning | HGX | Trinity, Walker | 64 min |
| May 31, 10:28 PM CDT | Severe Thunderstorm Warning | HGX | Madison | 47 min |
| May 31, 10:48 PM CDT | Tornado Warning | HGX | Madison, Walker | 42 min |
| May 31, 11:43 PM CDT | Severe Thunderstorm Warning | HGX | San Jacinto | 47 min |
| May 31, 11:50 PM CDT | Severe Thunderstorm Warning | HGX | Brazos, Madison | 40 min |
| May 31, 11:54 PM CDT | Severe Thunderstorm Warning | HGX | Polk | 51 min |
| Jun 1, 1:00 AM CDT | Severe Thunderstorm Warning | HGX | Brazos | 60 min |
| Jun 1, 1:43 AM CDT | Severe Thunderstorm Warning | HGX | Burleson | 62 min |
| Jun 1, 2:02 AM CDT | Severe Thunderstorm Warning | HGX | Brazos | 58 min |
| Jun 1, 2:57 AM CDT | Severe Thunderstorm Warning | HGX | Burleson | 48 min |
Nearby
Tornado Warnings in Texas, 2004Every tornado warning in 2004Tornadoes in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.